Retinal toxicity induced by antimalarial drugs: literature review and case report

Manuel Garza-Leon, Diana Elsa Flores-Alvarado, Juan Manuel Muñoz-Bravo

Research output: Contribution to journalArticle

Abstract

Antimalarial drugs are widely used in several countries for control of rheumatologic diseases such as systemic lupus erythematosus and rheumatoid arthritis. They are still used in Mexico because of their low cost and few secondary effects, most of which are mild and reversible. Even so, at an ophthalmological level, they could produce irreversible visual damage, which is why it is important to have ophthalmological evaluation and proper follow up. We present a clinical case as an example of characteristic ophthalmological findings as well as risk factors for retinal toxicity. We then discuss guidelines for diagnosis and follow up of patients who use antimalarial drugs for the treatment of rheumatologic illnesses.
Original languageEnglish
Pages (from-to)e6471
Number of pages1
JournalMedwave
DOIs
Publication statusPublished - 17 Jun 2016

Fingerprint

Antimalarials
Mexico
Systemic Lupus Erythematosus
Rheumatoid Arthritis
Guidelines
Costs and Cost Analysis
Therapeutics

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Cite this

Garza-Leon, Manuel ; Flores-Alvarado, Diana Elsa ; Muñoz-Bravo, Juan Manuel. / Retinal toxicity induced by antimalarial drugs: literature review and case report. In: Medwave. 2016 ; pp. e6471.
@article{04fbf689809447f384517db3cf23bf38,
title = "Retinal toxicity induced by antimalarial drugs: literature review and case report",
abstract = "Antimalarial drugs are widely used in several countries for control of rheumatologic diseases such as systemic lupus erythematosus and rheumatoid arthritis. They are still used in Mexico because of their low cost and few secondary effects, most of which are mild and reversible. Even so, at an ophthalmological level, they could produce irreversible visual damage, which is why it is important to have ophthalmological evaluation and proper follow up. We present a clinical case as an example of characteristic ophthalmological findings as well as risk factors for retinal toxicity. We then discuss guidelines for diagnosis and follow up of patients who use antimalarial drugs for the treatment of rheumatologic illnesses.",
author = "Manuel Garza-Leon and Flores-Alvarado, {Diana Elsa} and Mu{\~n}oz-Bravo, {Juan Manuel}",
year = "2016",
month = "6",
day = "17",
doi = "10.5867/medwave.2016.05.6471",
language = "English",
pages = "e6471",
journal = "Medwave",
issn = "0717-6384",
publisher = "Medwave Estudios Limitada",

}

Retinal toxicity induced by antimalarial drugs: literature review and case report. / Garza-Leon, Manuel; Flores-Alvarado, Diana Elsa; Muñoz-Bravo, Juan Manuel.

In: Medwave, 17.06.2016, p. e6471.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Retinal toxicity induced by antimalarial drugs: literature review and case report

AU - Garza-Leon, Manuel

AU - Flores-Alvarado, Diana Elsa

AU - Muñoz-Bravo, Juan Manuel

PY - 2016/6/17

Y1 - 2016/6/17

N2 - Antimalarial drugs are widely used in several countries for control of rheumatologic diseases such as systemic lupus erythematosus and rheumatoid arthritis. They are still used in Mexico because of their low cost and few secondary effects, most of which are mild and reversible. Even so, at an ophthalmological level, they could produce irreversible visual damage, which is why it is important to have ophthalmological evaluation and proper follow up. We present a clinical case as an example of characteristic ophthalmological findings as well as risk factors for retinal toxicity. We then discuss guidelines for diagnosis and follow up of patients who use antimalarial drugs for the treatment of rheumatologic illnesses.

AB - Antimalarial drugs are widely used in several countries for control of rheumatologic diseases such as systemic lupus erythematosus and rheumatoid arthritis. They are still used in Mexico because of their low cost and few secondary effects, most of which are mild and reversible. Even so, at an ophthalmological level, they could produce irreversible visual damage, which is why it is important to have ophthalmological evaluation and proper follow up. We present a clinical case as an example of characteristic ophthalmological findings as well as risk factors for retinal toxicity. We then discuss guidelines for diagnosis and follow up of patients who use antimalarial drugs for the treatment of rheumatologic illnesses.

U2 - 10.5867/medwave.2016.05.6471

DO - 10.5867/medwave.2016.05.6471

M3 - Article

SP - e6471

JO - Medwave

JF - Medwave

SN - 0717-6384

ER -